Tornadoes · United States · Tennessee · 2011
EF1 tornado, Signal Mtn to Red Bank, Tennessee, February 28, 2011
From Signal Mtn to Red Bank, this EF1 tornado ran 2.6 miles across Hamilton County on February 28, 2011, touching down at 2:30 PM EST and reaching 150 yards wide. It killed nobody, and did $5.0 million of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- February 28, 2011
- Touchdown
- 2:30 PM EST (19:30 UTC)
- Lifted
- 2:45 PM EST (19:45 UTC)
- On the ground
- 15 minutes
- Path length
- 2.6 miles (4.2 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5.0 million
- County
- Hamilton County
- Touchdown point
- 35.179, -85.280
- Lift-off point
- 35.179, -85.280
- Record number
- 1102281330-01
What the Weather Service recorded
A strong storm system moved through the area on February 28th, producing three tornadoes in southeast Tennessee and widespread flooding in east Tennessee. One person died.
An EF1 tornado touched down at Signal Mountain. The path length was 2.2 miles and the path width from 60 to 90 yards. The max wind of 90 mph caused damage to an estimated 25 homes and numerous trees were downed.
An EF1 tornado touched down two miles north of Red Bank. The path length was 2.6 miles with an average path width from 85 to 100 yards and a maximum width of 150 yards. The maximum wind speed was 90 mph which damage at least 20 homes along with numerous trees downed by the wind.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
42 minutes of warning. NWS MRX issued a tornado warning for this county at 18:48 UTC, 42 minutes before the tornado touched down, in force until 19:30 UTC.
The county was under a tornado watch, issued at 18:42 UTC and running to 21:50 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 12:01 UTC | 18:42 UTC | Tornado Watch | MRX |
| 18:42 UTC | 21:50 UTC | Tornado Watch | MRX |
| 18:43 UTC | 19:15 UTC | Severe Thunderstorm Warning | MRX |
| 18:48 UTC | 19:30 UTC | Tornado Warning | MRX |
| 19:22 UTC | 20:00 UTC | Tornado Warning | MRX |
| 19:33 UTC | 20:15 UTC | Severe Thunderstorm Warning | MRX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 16:30 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the tornado touched down at Feb 28, 12:59 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Feb 28, 12:59 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1259 PM EST MON FEB 28 2011
.AVIATION...COLD FRONT TRACKING THROUGH THE AREA BRINGING IFR/MVFR
CONDITIONS...THUNDERSTORMS AND STRONG GUSTY SOUTHWEST WINDS TO ALL
SITES EARLY IN THE TAF PERIOD. WINDS SHOULD DECREASE AND SWITCH TO
THE NORTHWEST IN THE EVENING HOURS.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...FLOOD WATCH UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: ANDERSON...CAMPBELL...CLAIBORNE...GRAINGER...
HAMBLEN...HANCOCK...HAWKINS...MORGAN...NORTHWEST CARTER...
NORTHWEST GREENE...SCOTT TN...SULLIVAN...UNION...WASHINGTON
TN.
WIND ADVISORY UNTIL 4 PM EST /3 PM CST/ THIS AFTERNOON FOR THE
FOLLOWING ZONES: ANDERSON...BLEDSOE...BLOUNT SMOKY
MOUNTAINS...CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...
EAST POLK...JOHNSON...MARION...MORGAN...SCOTT TN...
SEQUATCHIE...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI...UNION.
VA...FLOOD WATCH UNTIL 10 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
WIND ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR THE FOLLOWING
ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
GHHazardous weather outlook, Feb 28, 4:36 AM EST, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 436 AM EST MON FEB 28 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-010945- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 436 AM EST MON FEB 28 2011 /336 AM CST MON FEB 28 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS TODAY FOR THE REGION...INCLUDING ISOLATED TORNADOES. STRONG AND GUSTY WINDS WILL ALSO OCCUR AHEAD OF THESE STORMS AND AN ASSOCIATED COLD FRONT ...MAINLY FOR ELEVATIONS ABOVE 2500 FEET WHERE A WIND ADVISORY IS IN EFFECT. LOCALLY HEAVY RAINS COULD CAUSE FLOODING OR FLASH FLOODING OVER PARTS OF NORTHEAST TENNESSEE INTO SOUTHWESTERN VIRGINIA. FOR MORE DETAILS ON THESE HAZARDS...SEE OUR LATEST SPECIAL WEATHER STATEMENT...FLOOD WATCH...OR WIND ADVISORY PRODUCTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TRANQUIL WEATHER RETURNS FOR TUESDAY THROUGH FRIDAY...WITH THE NEXT CHANCE OF THUNDERSTORMS ON SATURDAY. NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED LATER THIS MORNING INTO THE EARLY EVENING HOURS. TG
In the hours before
Local storm report, Feb 28, 2:14 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
214 PM EST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM FLOOD MORRISTOWN 36.21N 83.30W
02/28/2011 HAMBLEN TN NWS EMPLOYEE
FLOODING ALONG PANTHER CREEK ROAD.
&&Local storm report, Feb 28, 2:16 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
216 PM EST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM FLOOD JEFFERSON CITY 36.12N 83.49W
02/28/2011 JEFFERSON TN BROADCAST MEDIA
FLOODING REPORTED COUNTYWIDE.
&&Local storm report, Feb 28, 2:17 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
217 PM EST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM FLOOD HARRIMAN 35.93N 84.56W
02/28/2011 ROANE TN BROADCAST MEDIA
FLOODING REPORTED COUNTYWIDE.
&&Local storm report, Feb 28, 2:18 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
218 PM EST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM FLOOD WARTBURG 36.10N 84.59W
02/28/2011 MORGAN TN BROADCAST MEDIA
FLOODING REPORTED COUNTYWIDE.
&&Local storm report, Feb 28, 2:20 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
220 PM EST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM FLOOD KNOXVILLE 35.97N 83.95W
02/28/2011 KNOX TN BROADCAST MEDIA
FLOODING REPORTED COUNTYWIDE.
&&Local storm report, Feb 28, 2:30 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
230 PM EST MON FEB 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG 1 N JASPER 35.07N 85.63W
02/28/2011 MARION TN EMERGENCY MNGR
FEW TREES DOWN.
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 12:00Z
7.5 hours before the tornado, 159 km from the path. February 28, 2011.
- Mixed-layer CAPE
- 948 J/kg
- Mixed-layer CIN
- -5 J/kg
- Surface CAPE
- 843 J/kg
- Mixed-layer LCL
- 795 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 369 m²/s²
- 0-3 km storm-relative helicity
- 404 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 9.4
- 0-3 km lapse rate
- 5.8 K/km
Nashville Metro, TN (KBNA), 00:00Z
4.5 hours after it, 159 km from the path. March 1, 2011.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -88448 J/kg
- Surface CAPE
- 7 J/kg
- Mixed-layer LCL
- 650 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -181 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.5 K/km
The radar
The Northeast Alabama radar (KHTX), 78 km away, was scanning. The volume nearest the touchdown began at 19:29 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:00 UTC | TSTM WND DMG | 1 N Jasper | Marion, TN | FEW TREES DOWN. |
| 19:00 UTC | TORNADO | 1 W South Pittsburg | Marion, TN | EF0. MAXIMUM WIND SPEED 70 MPH. PATH WIDTH 20 YARDS. PATH LENGTH 0.1 MILE. TREES DOWN. |
| 19:25 UTC | TSTM WND DMG | Chattanooga | Hamilton, TN | FEW TREES DOWN NEAR INTERSECTION OF HOOKER AND WILSON ROADS. |
| 19:25 UTC | TORNADO | Signal Mountain | Hamilton, TN | EF1. MAX WIND SPEED 90 MPH. PATH LENGTH 2.2 MILES. PATH WIDTH FROM 60 TO 90 YARDS. NUMEROUS TREES DOWN. ESTIMATED 25 HOMES WITH MINOR DAMAGE. |
| 19:30 UTC | TSTM WND DMG | Red Bank | Hamilton, TN | FEW TREES DOWN ON A HOUSE. |
| 19:30 UTC | TSTM WND DMG | Signal Mountain | Hamilton, TN | NUMEROUS TREES AND POWER LINES DOWN AND 8 HOMES WITH DAMAGE RANGING FROM MINOR TO MAJOR BETWEEN SIGNAL MOUNTAIN AND REDBANK. |
| 19:30 UTC | TORNADO | 2 N Red Bank | Hamilton, TN | EF1. MAX WIND SPEED 85 MPH. PATH LENGTH 2.6 MILES. AVERAGE PATH WIDTH 85 TO 100 YARDS WITH A MAXIMUM WIDTH OF 150 YARDS. NUMEROUS TREES DOWN. AT LEAST 10 HOMES WITH DAMAGE. |
| 19:40 UTC | TSTM WND DMG | 5 Se Cleveland | Bradley, TN | FEW TREES AND A FLAG POLE DOWN. |
| 19:40 UTC | TSTM WND DMG | Dayton | Rhea, TN | TWO TREES DOWN. |
| 19:45 UTC | HAIL 1 | Cleveland | Bradley, TN | |
| 19:53 UTC | HAIL 0.5 | 3 N Cisco | Murray, GA | DIME SIZE HAIL REPORTED BY US FOREST SERVICE ON THE STATE LINE NORTH OF CISCO. |
| 20:00 UTC | TSTM WND DMG | 10 S Benton | Polk, TN | *** 1 FATAL *** 1 FATALITY REPORTED 10 MILES SOUTH OF BENTON IN THE OLD FORT AREA ON LADD SPRINGS RD. TREE FELL ON A MOBILE HOME AND KILLED A 75 YEAR OLD MAN. |
| 20:05 UTC | TSTM WND DMG | 3 Sw Benton | Polk, TN | NUMEROUS TREES AND POWER LINES DOWN IN OCOEE. |
| 20:05 UTC | TSTM WND DMG | 6 Ssw Benton | Polk, TN | NUMEROUS TREES AND POWER LINES DOWN. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2011 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are
The other tornadoes of February 28, 2011
25 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 28 | 12:03 AM CST | EF0 | Washington, IL | 2.8 | 50 | |||
| February 28 | 12:08 AM CST | EF2 | Washington, IL | 2.3 | 100 | |||
| February 28 | 12:27 AM CST | EF2 | Fayette, IL | 1.3 | 90 | |||
| February 28 | 12:32 AM CST | EF1 | Fayette, IL | 0.1 | 10 | |||
| February 28 | 12:33 AM CST | EF2 | Fayette, IL | 0.1 | 50 | |||
| February 28 | 1:36 AM CST | EF1 | Gibson, IN | 23.3 | 250 | $150,000 | ||
| February 28 | 1:51 AM CST | EF2 | Gibson, IN | 22.0 | 550 | $600,000 | ||
| February 28 | 3:10 AM EST | EF0 | Pike, IN | 1.9 | 200 | $150,000 | ||
| February 28 | 3:19 AM EST | EF2 | Dubois, IN | 14.2 | 225 | 1 | $500,000 | |
| February 28 | 3:29 AM CST | EF1 | Clark, IN to KY | 3.0 | 100 | $7,000 | ||
| February 28 | 4:43 AM EST | EF1 | Oldham, KY | 1.2 | 75 | |||
| February 28 | 4:59 AM EST | EF3 | Henry, KY | 2.3 | 150 | 1 | $500,000 | |
| February 28 | 6:00 AM EST | EF1 | Fairfield, OH | 2.4 | 75 | $100,000 | ||
| February 28 | 6:49 AM EST | EF1 | Lincoln, KY | 8.7 | 250 | $100,000 | ||
| February 28 | 7:37 AM EST | EF1 | Wolfe, KY | 0.3 | 100 | $75,000 | ||
| February 28 | 12:18 PM CST | EF2 | Franklin, TN | 16.1 | 600 | 1 | 4 | $40,000 |
| February 28 | 12:18 PM CST | EF1 | Madison, AL | 3.9 | 200 | $30,000 | ||
| February 28 | 1:00 PM CST | EF0 | Marion, TN | 0.0 | 20 | $20,000 | ||
| February 28 | 2:25 PM EST | EF1 | Hamilton, TN | 2.2 | 90 | $1.3 million | ||
| February 28 | 3:53 PM CST | EF0 | Talladega, AL | 0.3 | 50 | $8,000 | ||
| February 28 | 5:02 PM EST | EF0 | Greenville, SC | 1.5 | 50 | |||
| February 28 | 5:05 PM CST | EF0 | Autauga, AL | 8.9 | 200 | $77,000 | ||
| February 28 | 5:28 PM CST | EF0 | Chambers, AL | 1.9 | 30 | $45,000 | ||
| February 28 | 5:37 PM CST | EF1 | Lowndes, AL | 5.0 | 200 | $60,000 | ||
| February 28 | 7:24 PM EST | EF1 | Newberry, SC | 3.4 | 100 | $120,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.